Desmopressin and the “pis-quiz”: unexpected causes of low sodium

July 29, 2010, 9:06 pm

★★★☆☆

Two Unusual Pediatric Causes of Dilutional Hyponatremia. Boetzkes S et al.  Pediatr Emerg Med July 2010;26:503-505.

Abstract

Hyponatremia, especially if it is acute and develops rapidly, can be associated with significant and sometimes severe consequences: nausea, vomiting, headache, decreased mental status, seizures and coma.  Fatal cases have been reported. This paper, from Belgium, presents two cases of clinically severe pediatric hyponatremia in which the ultimate cause was not immediately obvious:

1)  A 10-year-old girl was treated for bed-wetting with desmopressin — a synthetic replacement for antidiuretic hormone.  After 2 year of treatment enuresis returned and the anticholinergic drug oxybutynin was added. Five days later the child developed headache and vomiting, followed by altered mental status and seizures.  Serum sodium was 118 mmol/L* (normal 135-145).  The authors hypothesize that the ADH-like action of desmopressin, along with increased free water intake caused by the dry-mouth sensation from the anticholinergic, was responsible for this episode.

2)  A 12-year-old boy developed nausea, vomiting, and headache, followed by lethargy.  Serum sodium was 120 mmol/L.  initial work-up revealed no specific cause for the hyponatremia.  Persistent questioning of the parents finally revealed that at a boy scout meeting the child had engaged in a so-called “pis-quiz”, in which wrong answers to questions required participants to ingest large volumes of water.  By history, within one hour the child consumed at least 4 L of tap water.

In both cases, additional tests indicated dilutional hyponatremia.

The authors note that the most common cause of pediatric dilutional hyponatremia is caused by improper preparation of formula using increased amounts of free water, or administration of hypotonic fluids.

*The initial post on this article mistakenly stated that the sodium was 188 mmol/L.

3 Comments:

  1. precordialthump Says:

    Hi Leon,

    I’ve seen a similar case, which I covered in detail as a case-based Q&A on Life in the Fast Lane: http://lifeinthefastlane.com/2010/03/laboratory-tester-003/

    TPR readers may find it of interest.

    Cheers,
    Chris

  2. Leon Says:

    Chris:

    Thanks! Your discussion of desmopressin-induced hyponatremia in “Life in the Fast Lane” is remarkably complete, and is a great read in conjunction with case #1 in the Pediatric Emergency Medicine Article.

    BTW, my dormitory next-door-neighbor in college went on to publish what I believe is the first article on the risk of central pontine myelinolysis after rapid correction of hyponatremia (Ann Neurol. 1983 Mar;13(3):232-42).

  3. precordialthump Says:

    Thanks Leon.
    I’m going to do a talk on this next week at work (all that blogging time is not wasted after all!) – will look at the Ann Neurol paper too.
    Cheers,
    Chris